A convergence analysis of hopscotch methods for fourth order parabolic equations

E.J.W. Maten, ter, G.L.G. Sleijpen

    Research output: Contribution to journalArticleAcademicpeer-review

    1 Citation (Scopus)
    1 Downloads (Pure)


    Consider the ODE (ordinary differential equation) that arises from a semi-discretization (discretization of the spatial coordinates) of a first order system form of a fourth order parabolic PDE (partial differential equation). We analyse the stability of the finite difference methods for this fourth order parabolic PDE that arise if one applies the hopscotch idea to this ODE. Often the error propagation of these methods can be represented by a three terms matrix-vector recursion in which the matrices have a certain anti-hermitian structure. We find a (uniform) expression for the stability bound (or error propagation bound) of this recursion in terms of the norms of the matrices. This result yields conditions under which these methods are strongly asymptotically stable (i.e. the stability is uniform both with respect to the spatial and the time stepsizes (tending to 0) and the time level (tending to infinity)), also in case the PDE has (spatial) variable coefficients. A convergence theorem follows immediately. Subject Classifications AMS(MOS):65M10, 65M20 - CR: G1.8
    Original languageEnglish
    Pages (from-to)275-290
    Number of pages16
    JournalNumerische Mathematik
    Issue number2-3
    Publication statusPublished - 1986


    Dive into the research topics of 'A convergence analysis of hopscotch methods for fourth order parabolic equations'. Together they form a unique fingerprint.

    Cite this